Kansas, 2022

Drought in Kansas, May 1 to 31, 2022

May 1 to 31, 2022 · NWS GID · 5 events in 5 counties and zones

S. Drought Monitor (USDM), marking the fourth consecutive month with D2 within the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some part of May 2022, at least portions of five of the six North Central Kansas counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), marking the fourth consecutive month with D2 within the area. That being said, for much of the area it was a somewhat encouraging month for drought trends, with prevailing above normal rainfall in most (but not all) places prompting a slight decrease in overall drought intensity over the course of the month. Specifying more county-based categorical detail, May began with at least portions of five counties in D2: Rooks (the entire county), Phillips, Osborne and Mitchell (the remainder of these counties opened the month in Moderate Drought/D1). Meanwhile, Jewell was the only local county to open May in D1-only. Once May got underway, a few much-needed early month rain events quickly started whittling away at drought severity. Already by the USDM update valid May 3rd, D2 was completely removed from Smith County, most of Phillips and parts of Rooks/Osborne (although a sliver of D2 held on in far western Phillips). Thereafter, these categories held pretty firm through most of the remainder of the month, but another round of appreciable late-month rains prompted even more improvement. This time around, D2 was completely removed from Rooks, Osborne and Mitchell counties, and parts of Mitchell, Jewell and Osborne counties improved to D0 (Abnormally Dry)...marking the first appearance of D0 in North Central Kansas since a brief/localized stint in late-March.

Turning to May 2022 precipitation data, the best news of all was that roughly 80 percent of the six county area registered at least slightly above normal, and most of the limited locations that fell short still received at least 75 percent of normal (a big improvement versus April 2022 trends). The majority of North Central Kansas tallied modestly above normal monthly amounts between 4-6 inches. On the wettest side of things, parts of primarily Mitchell County tallied at least 6-8. On the other end of the rain gauge, the only part of the area that fell somewhat significantly short of normal was a portion of southwestern Rooks County, where radar estimation/AHPS analysis suggested only 2-3 fell (no ground-truth gauge readings). Per a few dozen NWS/CoCoRaHS observers, a few of the very-wettest May totals featured 8.90 ten miles south-southwest of Beloit and 7.44 at Glen Elder. In contrast, the overall-driest sums originated from Rooks/Phillips counties, including 3.13 at Webster Dam and 3.28 in Plainville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 30, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1215 AM CDT Sun May 1 2022

...AVIATION DISCUSSION UPDATE...

.UPDATE...
Issued at 815 PM CDT Sat Apr 30 2022

Winds have been steadily diminishing across the local area this
evening and have fallen below high wind warning thresholds. While
breezy conditions will likely continue through much of the
overnight hours...with occasional wind gusts of 30 to 40 mph
likely...damaging wind gusts of 50 to 60 mph are no longer
expected...and the high wind warning has been cancelled.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 256 PM CDT Sat Apr 30 2022

Wind gusts to 60 mph from the northwest will continue to be
possible from the strong pressure gradient on the back side of the
low pressure system. As this lifts northeast, the gradient will
relax and deep mixing to near 750 mb will abate, decreasing wind
speeds. Trends point toward a possible early cancellation of the
High Wind Warning, perhaps near mid-evening if trends continue.

Progressive flow will provide a series of waves for precip chances
for the rest of the forecast. Shortwave ridging will help keep
Sunday dry and warmer from today, but more rain is on the way late
Sunday night/Monday with the next wave, and a closed low
associated with it aloft. The surface low will track east, across
central/southern Kansas, far enough south to keep any severe risk
outside of the area. Conditions will be rather cool with plenty of
cool air on the cold side of the system to give us highs in the
40s for Monday. With subsequent waves giving us rain chances on
Wednesday through much of the rest of the week, cool and damp
weather will prevail for most of this upcoming forecast.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1211 AM CDT Sun May 1 2022

VFR conditions are expected through the TAF period. Winds will be
out of the northwest through late morning to early afternoon
today. Some gusts to around 20 kts are possible at KGRI mid-
morning. Winds will shift to the northeast at less than 10 kts
this afternoon at both KEAR and KGRI. Skies will be clear or
mostly clear through the TAF period, with only a few mid to high
level clouds moving in late in the morning and sticking around
through the remainder of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Rossi
DISCUSSION...Heinlein
AVIATION...Hickford
Hazardous weather outlook, Apr 30, 7:22 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
822 PM CDT Sat Apr 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
020130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
822 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic chances for thunderstorms return to the local forecast
area late Sunday night...and will continue across at least parts
of the local area through at least Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 30, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 1 NNE COZAD             40.87N 99.98W
04/30/2022  M61 MPH          DAWSON             NE   MESONET

1031 AM     NON-TSTM WND GST 3 NW FAIRMONT           40.67N 97.62W
04/30/2022  M58 MPH          FILLMORE           NE   MESONET

0953 AM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.31W
04/30/2022  M61 MPH          HALL               NE   ASOS

0539 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
04/30/2022  E54 MPH          ADAMS              NE   ASOS

0817 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
04/30/2022  M58 MPH          ADAMS              NE   ASOS

0947 AM     NON-TSTM WND GST 2 NNE NORMAN            40.50N 98.78W
04/30/2022  M61 MPH          KEARNEY            NE   MESONET

0828 AM     NON-TSTM WND GST 8 WSW ORD               41.57N 99.08W
04/30/2022  M58 MPH          VALLEY             NE   MESONET

0310 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M56 MPH          VALLEY             NE   ASOS

0535 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M58 MPH          VALLEY             NE   ASOS

            CORRECTS THE TIME OF THE PREVIOUS NON-TSTM
            WND GST REPORT FROM ORD AIRPORT.

0650 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M61 MPH          VALLEY             NE   ASOS

0922 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M66 MPH          VALLEY             NE   ASOS

1054 AM     NON-TSTM WND GST 1 S SUTTON              40.60N 97.86W
04/30/2022  M58 MPH          CLAY               NE   MESONET

0956 AM     NON-TSTM WND GST 1 NW WOOD RIVER         40.83N 98.60W
04/30/2022  M59 MPH          HALL               NE   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Phillips

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
May 1, 12:00 AM CST to May 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Osborne

When
May 1, 12:00 AM CST to May 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Mitchell

When
May 1, 12:00 AM CST to May 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Drought, Smith

When
May 1, 12:00 AM CST to May 3, 12:00 AM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026309, 1026310, 1026311, 1026312, 1026313.